Winter Storm, South Campbell
- When
- March 13, 4:00 AM MST to March 14, 1:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A very strong winter storm moved across the region, bringing heavy snow and gusty winds to portions of northeastern Wyoming. Snow developed during the morning hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A very strong winter storm moved across the region, bringing heavy snow and gusty winds to portions of northeastern Wyoming. Snow developed during the morning hours. Northwest winds increased during the late morning and afternoon, with areas of blowing snow developing. Snow ended late at night, with winds gradually tapering off during the morning. The heaviest snowfall was across portions of Campbell County to the Wyoming Black Hills, where six to around 12 inches were reported, while less than an inch of snow was reported in Newcastle. Blowing and drifting snow made travel very difficult across much of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 13, 3:46 AM MST, 14 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
446 AM MDT Wed Mar 13 2019
.DISCUSSION...(Today Through Tuesday)
Issued at 303 AM MDT Wed Mar 13 2019
Potent phasing western CONUS troughs supporting rapid
cyclogenesis over the Central Plains this morning, setting the
stage for a particularity vigorous storm system. Pos theta-e adv
ongoing into the region with rain spreading north into the
southern FA. This band is on track to mix with and change to
freezing rain and or sleet as the LL cold wedge starts to
intensify per increasing northerly ll flow. Further west, dry air
is fighting off high based snow, with precip expected to
eventually reach the ground soon. Forecast models remain clustered
pretty well on the momentum and height fields, supporting high
confidence in the position of the system FGEN, upslope arc across
the Black Hills, and momentum fields. Thus, heavy snow and
blizzard conds are a certainly across much of the region.
Impressive storm total QPF numbers over 2 inches are progged in
the main FGEN band, which would support around 2 feet of heavy
snow. Very strong winds on track with this system with BL progs
supporting sustained winds of 40-50 mph and gusts 60-70 mph.
Current forecast numbers support KRAP gusting over 60 mph for at
least 18 hours starting this afternoon. With the expected snow and
wind, travel will be impossible on much of area, esp east of the
Black Hills. Snowfall rates of 1-3 inches per hour are expected
under the main FGEN band as well as slantwise instability
supporting a thunder snow threat. Staunch upslope signature with
steep lapse rates will also support heavy snow in the northern
Black Hills with 18-24 inches still a good bet in southern
Lawrence county (Lead-Deadwood area). A period of mixed precip
looks likely over south central SD with up to a third of an inch
of ice in the most extreme case. However, this will hinge on ll
thermal fields and precip amounts/intensity. Tweaked forecast snow
amounts to side heavier with lower amounts outside the two main
areas of lift; the expected main FGEN band from IEN to Kadoka, and
the northern Hills upslope area. This lines up more with the NAM
and many of the hires models. The biggest changes to totals are
seen in far NW SD and the downslope hole over western Custer
county into Weston county. The heaviest snow will still occur this
afternoon into the evening, with the strongest winds Wed evening
into Thur morning. Snow will taper off sharply Thur morning, with
winds remaining gusty through Thur afternoon, supporting
widespread blowing snow. The only change to the headlines was to
upgrade Weston county. Given increased forecast wind speeds,
decided to upgrade them to a blizzard warning.
After the this storm, massive western NOAM ridging is favored
toward next weekend in all deterministic models, which would allow
for much warmer conds by early next week if the ridge axis shifts
east over the Rockies, as the models are indicating. Hence, if
the ridge does park over the region, several days of warmer
weather would be expected, esp by the end of next week. This will
all hinge on the eventual position of the western Atlantic ridge.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 440 AM MDT Wed Mar 13 2019
LIFR conditions will result from +SN/BLSN this morning as the
blizzard moves into the region. Very strong northerly winds will
gust to 45-55 knots this afternoon and continue through tonight,
especially across the western South Dakota plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM MDT /7 PM CDT/ Thursday for
SDZ024-027>029-049.
Blizzard Warning until 6 PM MDT /7 PM CDT/ Thursday for SDZ025-
026-030>032-041>044-046-047-072>074.
Blizzard Warning from 9 AM this morning to 6 PM MDT Thursday for
SDZ001-002-012>014.
WY...Winter Storm Warning until 6 PM MDT Thursday for WYZ057.
Blizzard Warning until 6 PM MDT Thursday for WYZ054>056-058.
Blizzard Warning from 9 AM this morning to 6 PM MDT Thursday for
WYZ071.
&&
DISCUSSION...JC
AVIATION...13Hazardous Weather Outlook National Weather Service Rapid City SD 245 AM MDT Wed Mar 13 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 245 AM MDT Wed Mar 13 2019 /345 AM CDT Wed Mar 13 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A blizzard will affect the area today and continue into Thursday. A mix of precipitation will change to very heavy snow, and will combine with very strong winds to result in significant blowing and drifting snow. Travel across the area will be very difficult to impossible. See posted watches and warnings for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Blizzard conditions will continue into Thursday. From Friday onward, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
5 winter storm, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805376, 802909, 802910, 805380, 802911, 802908.